Kentucky, 2021Flood in Kentucky, February 1, 2021
February 1, 2021 · NWS PAH · 1 event in 1 county or zone
The Green River remained above flood stage as a result of heavy rainfall on the 25th of January. Some low-lying areas in the flood plain were inundated, mostly fields and undeveloped woodland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Green River remained above flood stage as a result of heavy rainfall on the 25th of January. Some low-lying areas in the flood plain were inundated, mostly fields and undeveloped woodland. The river crested on the 29th of January and fell back below flood stage on the 1st of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Jan 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1134 PM CST Sun Jan 31 2021
.UPDATE...
Issued at 1134 PM CST Sun Jan 31 2021
Updated the aviation discussion for the 06Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 257 PM CST Sun Jan 31 2021
Broad cyclonic flow, with sharp pressure gradient to the west,
continues around a surface low in southeast Indiana, northwest of
Louisville Kentucky as of 1 pm CST this Sunday.
The high resolution ensembles (HREF) appear to be handling the light
precipitation wrapping around the deep moisture layer around the low
fairly well, while the deterministic NAM-WRF/HRRR numerical guidance
is handling the outer band of marginal measurable/trace
precipitation better in the short term.
As cold air advection continues to slowly work south into the WFO
PAH forecast area this afternoon, anticipate a gradually changeover
and mix of rain and snow during the evening, with mainly light snow
after midnight tonight and early Monday morning.
Ground temperatures will allow for some melting tonight, but suspect
there will be a sharp gradient of minor accumulations from western
to central Kentucky and southern Indiana. Some localize snow amounts
less than 1/2 inch may be possible in the eastern Pennyrile region
of west Kentucky, extending north into southwest Indiana by Monday
morning. Trace amounts of snow may be possible as far west as
southeast Illinois, east of Interstate 57.
With continued mechanical mixing due to winds/wind gusts overnight,
expect overnight lows to hover close to the freezing mark. The best
recovery of temperatures over southeast Missouri where cloud breaks
will be most likely.
Dry weather will return Monday afternoon through Tuesday night, as
high pressure builds into the area. The combination of cold air
advection, weakening wind fields with the relaxing pressure gradient
behind the low, and radiational loss should keep minimum
temperatures in the 20s Monday night and Tuesday night, with less
than a 20 degree diurnal rise during the day on Tuesday.
In addition to the high resolution guidance and NBM initialization,
did utilize the Canadian guidance as blended guidance for surface
and upper air features. Compared to the suite of guidance this
morning, the Canadian guidance was far superior with boundary layer
and mid level temperatures and moisture for the forecast.
.LONG TERM...(Wednesday through Sunday)
Issued at 257 PM CST Sun Jan 31 2021
Forecast confidence Wednesday into Thursday is reasonably high,
but it tanks heading into the weekend.
There is a reasonable consensus in a transient upper ridge
building over the region Wednesday, leading to lots of sunshine,
a return of south winds and a modest warm up to just above normal
levels. Warm advection will increase Wednesday night into Thursday
as a northern stream trough dives into the upper Mississippi
Valley. We could seem some showers prior to sunrise Thursday over
southeast Missouri and southern Illinois. If this occurs,
temperatures should be warm enough to avoid any wintry impacts at
the onset. The shower potential will spread over the entire region
Thursday. Temperatures are expected to climb into the low to mid
50s throughout the region.
While all of the medium range guidance indicates a major pattern
shift to a significant full latitude trough developing east of
the Rockies by next weekend, there is a wide range of solutions in
how it gets there and at what longitude the trough sets up.
Cluster analysis from WPC indicates that the main issue is how
much troughing there is over the desert southwest, versus more
energy caught up in a closed low off of Baja. The 12Z GFS is an
example of the former and leads to more of a positively-tilted
trough pushing a cold front through the area Thursday night. This
could lead to heavy post-frontal rains Thursday night and Friday,
as we remain in southwest flow aloft.
Meanwhile, the 12Z ECMWF and CMC have a closed low off Baja and
are able to have a deeper northern stream trough pivoting to a
neutral if not negative tilt orientation as it moves through the
mid and upper Mississippi Valley Thursday afternoon. This leads to
a much deeper surface system approaching Lake Michigan and a
quicker cold frontal passage in our region. The result would be
more of a thunder threat, and a quicker cessation of
precipitation with a dry Friday for all.
There is some consensus for the leading edge of Arctic high
pressure to enter Montana Friday, along with an upper-level
disturbance. However, differences in the fate of the initial
trough Thursday, lead to a wide range of possibilities for the
upper disturbance, Arctic high, and waves along the Arctic front.
We could remain mostly dry with perhaps a brief period of snow
with the Arctic front Saturday, or we could end up in the
deformation zone of a Gulf Coastal storm system Saturday night
into Sunday. More significant snow would be possible in this
second scenario, depending on how quickly the Arctic air arrives.
The bottom line is that by next Sunday we will likely have Arctic
air over the entire region with high temperatures possibly not
reaching freezing with or without snow cover. Whether we have any
thunder, or heavy rain, or significant wintry precipitation is up
for debate depending on which cluster of solutions you prefer. For
now we will have a lot of chance PoPs from Thursday through
Saturday night, and settle for mentioning the range of
possibilities here. Hopefully, the medium range guidance will
come into better agreement in the next few days.
&&
.AVIATION...
Issued at 1134 PM CST Sun Jan 31 2021
Light snow continues in the Evansville Tri-State and will remain a
factor for much of the first six hours of the TAF period.
Accumulations are expected to be limited to half an inch or snow
or less, mainly on grassy and elevated surfaces. IFR cigs are
ongoing in the Evansville Tri-State while elsewhere cigs are
MVFR. Vsbys in the Tri-State are also generally MVFR with
temporary dips to IFR. Cloud heights will slowly lift through the
TAF period, though the Tri-State will struggle to reach 3000 ft
or diminish to scattered coverage compared to the other sites due
to its proximity to the northeastern system. Northwesterly winds
will continue through the TAF period, 10-15 kts sustained with
gusts of 20-25 kts. Winds will begin to drop during the evening
hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
SHORT TERM...Smith
LONG TERM...DRS
AVIATION...ATL
Hazardous weather outlook, Jan 31, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
146 PM CST Sun Jan 31 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-
Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
146 PM CST Sun Jan 31 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A switchover to light snow for this evening and overnight tonight
could produce a light accumulation of up to half an inch of snow on
mianly grassy surfaces for the I-64 corridor in southwest Indiana
and west Kentucky Pennyrile. Travel impacts are anticipated to be
minimal.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Muhlenberg
- When
- February 1, 12:00 AM CST to 10:00 AM CST
- Where
- Muhlenberg County, Paradise to 0.51 mi ESE of Martwick
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Minor flooding continued on the Green River into the morning of February 1.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Ohio, February 1 to 17, 20217 deaths · 1 event
- Avalanche in Colorado, February 1, 20213 deaths · 4 injured · 1 event
- Winter Storm in Pennsylvania, February 1 to 2, 20211 death · 13 events
- Avalanche in New Hampshire, February 1, 20211 death · 1 event
- Winter Storm and Coastal Flood in Massachusetts, February 1 to 2, 2021$207,000 · 50 kt wind · 21 events
- Freezing Fog in North Dakota, February 1 to 3, 2021$385,000 · 5 events
- Winter Storm and Winter Weather in Vermont, February 1 to 2, 2021$120,000 · 16 events
- Winter Storm and High Wind in Virginia, February 1 to 2, 20211 injured · $110,000 · 56 kt wind · 2 events
- Drought in New Mexico, February 1 to 28, 202141 events
- Winter Storm in Pennsylvania, February 1 to 2, 202129 events
- Winter Weather in Kentucky, February 1 to 2, 202128 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 202125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941038.